• A
  • A
  • A
  • ABC
  • ABC
  • ABC
  • А
  • А
  • А
  • А
  • А
Regular version of the site

Article

Approximability results for the resource-constrained project scheduling problem with a single type of resources

Annals of Operations Research. 2013. Vol. 213. No. 1. P. 115-130.
Lazarev A.A., Gafarov E. R., Werner F.

In this paper, we consider the well-known resource-constrained project scheduling problem. We give some arguments that already a special case of this problem with a single type of resources is not approximable in polynomial time with an approximation ratio bounded by a constant. We prove that there exist instances for which the optimal makespan values for the non-preemptive and the preemptive problems have a ratio of O(log n), where n is the number of jobs. This means that there exist instances for which the lower bound of Mingozzi et al. has a bad relative error of O(log n), and the calculation of this bound is an NP-hard problem. In addition, we give a proof that there exists a type of instances for which known approximation algorithms with polynomial time complexity have an approximation ratio of at least equal to O( √ n), and known lower bounds have a relative error of at least equal to O(log n). This type of instances corresponds to the single machine parallel-batch scheduling problem 1|p − batch, b=∞|Cmax.